Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 139, NWS Pueblo, CO

July 13, 2005Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 2005, 5:27 PM MDT for Saguache County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 5:27 PM MDT (23:27 UTC)
Expired
Jul 13, 2005, 5:59 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Saguache County, CO

The radar

The Grand Junction radar (KGJX), 174 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3472 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 132328
SVRPUB
COC109-140030-
/O.NEW.KPUB.SV.W.0139.050713T2327Z-050714T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
527 PM MDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO.

* UNTIL 630 PM MDT.

* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS CENTERED NEAR NORTH PASS...OR 32 MILES SOUTHEAST OF
  GUNNISON...AND WAS MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WESTERN SAGUACHE COUNTY...INCLUDING NORTH PASS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3811 10646 3827 10652 3823 10678 3801 10671

$$
3 follow-up statements
000 
WWUS55 KPUB 132336
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT WED JUL 13 2005

COC109-140030-
/O.CON.KPUB.SV.W.0139.000000T0000Z-050714T0030Z/
SAGUACHE CO-
536 PM MDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN SAGUACHE
COUNTY UNTIL 630 PM MDT...

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED NEAR NORTH PASS...OR ABOUT 33 MILES SOUTHEAST
OF GUNNISON...MOVING SOUTHWEST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
SAGUACHE COUNTY...INCLUDING NORTH PASS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3810 10649 3823 10657 3816 10696 3798 10683

$$
000 
WWUS55 KPUB 132346
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT WED JUL 13 2005

COC109-140030-
/O.CON.KPUB.SV.W.0139.000000T0000Z-050714T0030Z/
SAGUACHE CO-
546 PM MDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN SAGUACHE
COUNTY UNTIL 630 PM MDT...

AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED OVER CENTRAL SAGUACHE COUNTY...OR ABOUT 35
MILES SOUTHEAST OF GUNNISON...MOVING SOUTHWEST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
SAGUACHE COUNTY.

LAT...LON 3806 10651 3818 10661 3799 10681 3788 10669

$$
000 
WWUS55 KPUB 132359
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT WED JUL 13 2005

COC109-140009-
/O.CAN.KPUB.SV.W.0139.000000T0000Z-050714T0030Z/
SAGUACHE CO-
559 PM MDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SAGUACHE COUNTY HAS
BEEN CANCELED...

AT 556 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3806 10651 3818 10661 3799 10681 3788 10669

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:20 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT WED JUL 13 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

UPPER HIGH REMAINS ANCHORED OVER THE GREAT BASIN/WRN CO AND DESERT
SW...WITH FCST AREA UNDER THE INFLUENCE OF NORTH/NORTHEASTERLY FLOW
ALOFT AROUND ITS EASTERN PERIPHERY. DIFFICULT TO DISCERN ANY WEAK
SHORTWAVES IN THE WV PICS...EXCEPT FOR THE MORE DISTINCT WAVE MOVING
THROUGH MT. MEANWHILE AT THE SFC...LOW LVL MOISTURE REMAINS BANKED UP
ACROSS THE EASTERN MTS AND PLAINS IN EASTERLY LOW LVL FLOW...WITH DEW
POINTS IN THE 40S ALONG THE ERN MTS...TO LOWER 60S NEAR THE CO/KS
BORDER.  DEW POINTS IN THE SAN LUIS VALLEY AND WRN MTS ARE STILL IN
THE 30S AND LOWER 40S. WITH SFC HEATING...ISOLATED THUNDERSTORMS
SHOULD GET GOING LATER THIS AFTERNOON ACROSS THE MTS AND UPSLOPE
AREAS OF ADJACENT PLAINS...WITH STORM MOTIONS TO THE SOUTH SOUTHWEST.
THIS WOULD KEEP TSTORM ACTIVITY PRIMARILY OVER THE MTS THIS
EVENING.  ACROSS THE PLAINS...MODEL SOUNDINGS SHOW A CAP
AROUND 650 MB...WHICH SHOULD PREVENT THUNDERSTORMS FROM OCCURRING.
HOWEVER...VIS SAT PICS SHOW A BOUNDARY ACROSS WESTERN BACA COUNTY AND
EASTERN LAS ANIMAS COUNTY AS WELL AS THE PALMER DIVIDE...AND WILL
HAVE TO WATCH THESE AREAS FOR THUNDERSTORM POTENTIAL. HAVE SPREAD
SOME ISOLATED POPS A BIT FURTHER EAST INTO THE INTERSTATE 25 CORRIDOR
TO ENCOMPASS THESE AREAS. CAPE DOESNT APPEAR ALL THAT IMPRESSIVE...
BUT COULD SEE SOME SMALL HAIL ALONG WITH WIND GUSTS UP TO 40 MPH WITH
SOME OF THE STRONGER STORMS. COULD EVEN BE SOME ISOLATED DRY
LIGHTNING...BUT WITH SFC DEW POINTS SLIGHTLY HIGHER THAN PAST FEW
DAYS...DONT THINK IT WILL BE ALL THAT WIDESPREAD. BEST CHANCE FOR
WETTING RAINS WILL BE ALONG THE EASTERN MTS.

TONIGHT...THUNDERSTORMS SHOULD DIE OFF FOR MOST AREAS BY 06Z. A WEAK
LEE TROF DEVELOPS LATE TONIGHT AS TAIL END OF SHORTWAVE MOVES ACROSS
THE NRN US ROCKIES. SO...COULD SEE DEW POINTS DROPPING A BIT ALONG
THE EAST SLOPES OF THE SOUTHEAST MTS...INCLUDING THE MASON FIRE AREA
DURING THE MORNING TOMORROW. BY THURS AFTN...WINDS SHIFT BACK FROM AN
EASTERLY DIRECTION BEHIND A WEAK SURGE WHICH MOVES THROUGH EASTERN
CO...WITH DEW POINTS ON THE RISE AGAIN. MODEL SOUNDINGS STILL SHOWING
A CAP ACROSS THE EASTERN PLAINS.  HOWEVER...SUFFICIENT HEATING SHOULD
ALLOW FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP ACROSS THE MTS
AND ADJACENT PLAINS. AFTERNOON DEW POINTS MAY BE SLIGHTLY LOWER
TOMORROW FOR THE MASON GULCH AREA (UPPER 30S) UNTIL EASTERLY FLOW
ADVECTS HIGHER DEW POINTS BACK INTO THE AREA DURING THE EARLY
EVENING.  -KT

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THE LOW POPS ADDED TO THE I-25 CORRIDOR THURSDAY AFTERNOON KEPT
THROUGH THE EVENING HOURS. NAM SHOWS SOME HEALTHY CAPE VALUES OVER
THE URBAN CORRIDOR SOUTH TO EL PASO AND TELLER COUNTIES (800 TO 1500
J/KG) WITH CAP BREAKING IN THE LATE AFTERNOON.  FLOW HAS ANY STORMS
MOVING ALMOST DUE SOUTH. MEANTIME...IN THE HIGH COUNTRY AND VALLEYS
OUT WEST...HIGH END ISOLATED POPS LOOK GOOD WITH MORE MOISTURE
DEPICTED IN SOUNDINGS. EASTERN PLAINS FORECAST TO REMAIN CAPPED SO
NO POPS ATTM. DEEP MOIST CONVECTION WILL PROBABLY BE TOO SLOW TO
CREATE SEVERE HAIL.

FRIDAY AND FRIDAY NIGHT...SIMILAR SCENARIO WITH UPPER RIDGE
CENTERED OVER UTAH AND NORTHERLY FLOW ALOFT OVER MUCH OF THE
AREA. DAYTIME HEATING BREAKING THE CAP ALONG THE I-25 CORRIDOR LATER
IN THE AFTERNOON...BUT CAP FORECAST TO PERSIST INTO THE EASTERN
PLAINS. ISOLATED STORMS IN THE MOUNTAINS AND HIGH VALLEYS WITH
LIMITED CAPE. STORM MOVEMENT WOULD AGAIN BE NORTH TO SOUTH...AND WITH
BETTER BULK SHEAR (30 KNOTS)...COULDNT RULE OUT A MARGINAL SEVERE
STORM OR TWO.

SATURDAY AND SUNDAY...WITH RIDGE PERSISTING...LOOKS LIKE SIMILAR
SENSIBLE WEATHER WITH SLIGHT CHANCE OF STORMS AREAWIDE.  INDICATIONS
THAT THE CAP MAY NOT BE AS STRONG OVER THE PLAINS ON SATURDAY OR
SUNDAY...SO PUT ISOLATED IN THE EAST.  BULK SHEAR VALUES (40 KNOTS)
SUGGEST THAT IF A STORM OR TWO GETS GOING EAST...COULD BE ROTATING AS
WELL. ON SUNDAY NORTHERN SHORTWAVE MOVES EAST WITH TROUGH AXIS OVER
WESTERN PART OF NORTHERN PLAINS BY 00Z.  THIS WOULD ALLOW COOLER
AIR TO INVADE THE EAST BY SUNDAY EVENING. BEFORE THEN...THOUGH...
WITH STRONGER LEE TROUGH POSSIBLE...AIR COULD BE DRIER OVER MASON
GULCH FIRE.

MONDAY THROUGH WEDNESDAY...WITH ANTICIPATED COOLING IN THE EAST...
AND WEAK UPSLOPE FLOW...INHERITED FORECAST OF ISOLATED TO LOW CHANCE
POPS LOOKS GOOD ALONG WITH SLIGHTLY LOWER HIGH TEMPERATURES.  WEST
REMAINS FAIRLY WARM AND DRY...WITH ISOLATED STORMS EACH AFTERNOON
AND EVENING.  THIS PATTERN WOULD HELP ELEVATE HUMIDITIES IN THE
MASON GULCH AREA...AND PERHAPS BRING SOME RAINS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 6:46 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT WED JUL 13 2005

COZ058>089-093>099-141300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
646 AM MDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE HIGHER TERRAIN THIS
AFTERNOON AND EARLY EVENING...WITH THE BEST COVERAGE EXPECTED TO BE
ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS. WITH NORTH TO NORTHEAST
STEERING FLOW ALOFT...STORMS WHICH DO DEVELOP WILL MOVE SOUTH TO
SOUTHWEST...AND COULD MOVE ACROSS POTIONS OF THE UPPER ARKANSAS AND
SAN LUIS VALLEYS. THE MAIN THREAT FROM STORMS BEING CLOUD TO GROUND
LIGHTNING AND WIND GUSTS UP TO 45 MPH. SMALL HAIL BETWEEN 1/4 AND 1/2
INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL WILL ALSO POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY ACROSS THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS.
THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING
AND WIND GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:12 PM MDTSevere Thunderstorm WarningPUBOtero47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.